Alert archive / Arizona / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Phoenix, AZ

June 27, 2023Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this red flag warning at Jun 27, 2023, 12:57 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It took effect at Jun 28, 2023, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2023, 12:57 PM MST (19:57 UTC)
In effect from
Jun 28, 2023, 11:00 AM MST
Expired
Jun 28, 2023, 8:00 PM MST
In force
9 hr
Issued by
NWS Phoenix, AZ

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2023-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11530 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2023-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11530 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
13.4
Supercell composite
62.8

Open this sounding in Storm Lab

The text

As transmitted.

173 
WWUS85 KPSR 271957
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
1257 PM MST Tue Jun 27 2023

AZZ133-280800-
/O.UPG.KPSR.FW.A.0004.230628T1800Z-230629T0300Z/
/O.NEW.KPSR.FW.W.0003.230628T1800Z-230629T0300Z/
/O.CON.KPSR.FW.W.0002.000000T0000Z-230628T0300Z/
Southern Gila County/Tonto National Forest Foothills-
1257 PM MST Tue Jun 27 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR 
NORTHEAST MARICOPA AND SOUTHERN GILA COUNTIES... 

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST WEDNESDAY 
FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR
NORTHEAST MARICOPA AND SOUTHERN GILA COUNTIES...

* AFFECTED AREA...Southern Gila County/Tonto National Forest
  Foothills.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Fuels are dry and fire danger is high. These 
  conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather 
  conditions.

* IMPACTS...Fuels are dry and fire danger is high. These 
  conditions combined with low relative humidity and strong winds 
  will lead to widespread hazardous fire weather conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
2 follow-up statements
760 
WWUS85 KPSR 272008 CCA
RFWPSR

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Phoenix AZ
108 PM MST Tue Jun 27 2023

AZZ133-280800-
/O.UPG.KPSR.FW.A.0004.230628T1800Z-230629T0300Z/
/O.COR.KPSR.FW.W.0003.230628T1800Z-230629T0300Z/
/O.COR.KPSR.FW.W.0002.000000T0000Z-230628T0300Z/
Southern Gila County/Tonto National Forest Foothills-
108 PM MST Tue Jun 27 2023

...RED FLAG WARNING IN EFFECT IN EFFECT UNTIL 8 PM MST THIS EVENING
AND FROM 11 AM TO 8 PM MST WEDNESDAY FOR STRONG WINDS, LOW 
RELATIVE HUMIDITY AND DRY FUELS FOR NORTHEAST MARICOPA AND 
SOUTHERN GILA COUNTIES...

* AFFECTED AREA...Southern Gila County/Tonto National Forest
  Foothills.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...Below 10 percent.

* IMPACTS...Fuels are dry and fire danger is high. These conditions
  combined with low relative humidity and strong winds will lead to
  widespread hazardous fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
071 
WWUS85 KPSR 280751
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
1251 AM MST Wed Jun 28 2023

AZZ133-282000-
/O.CON.KPSR.FW.W.0003.230628T1800Z-230629T0300Z/
Southern Gila County/Tonto National Forest Foothills-
1251 AM MST Wed Jun 28 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND
HIGH FIRE DANGER FOR NORTHEAST MARICOPA AND SOUTHERN GILA 
COUNTIES...

* AFFECTED AREA...Southern Gila County/Tonto National Forest 
  Foothills.

* WINDS...Southwest 15 to 25 mph with gusts up to 30-35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Fuels are dry and fire danger is high. These 
  conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 27, 10:59 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 27, 10:59 AM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1059 AM MST Tue Jun 27 2023

.SYNOPSIS...
Slightly cooler temperatures will settle into the region into the
latter portions of the week, but will remain at or slightly above
normal. Breezy to windy conditions across southcentral AZ will
result in critical fire weather conditions in higher terrain areas
today and tomorrow. Hotter conditions are forecast beginning late
this week and continuing through this weekend when more
widespread highs of 110-115 degrees are forecast.

&&

.DISCUSSION...
Early this morning, dry southwesterly flow persists across the
Desert Southwest as troughing moving into the Great Basin and
sub-tropical ridging across Texas and New Mexico work in tandem.
Negative height anomalies will impinge on the region from the
troughing feature, resulting in slightly cooler temperatures over
the next several days across the forecast area.

For today, a shortwave lifting northeastward of the region from
this longwave trough will spread breezy to windy conditions across
southcentral AZ this afternoon. Gusts across the Phoenix metro
could reach in excess of 25 mph (30-60% chance) while in higher
terrain areas east of the Phoenix metro could reach in the 30-35
mph range. These strong winds, combined with the extremely dry
conditions (minimum relative humidities of 5-10%) will result in
critical fire weather conditions this afternoon and early evening,
thus Red Flag Warnings are in effect for higher terrain areas of
southern Gila, northeastern Pinal, and eastern Maricopa Counties.

Similar dry and windy conditions will persist into tomorrow, with
gusts exceeding 25 mph across the metro (50-80%) and 30-35 mph
across higher terrain regions of southcentral AZ. Fire Weather
Watches remain in effect for tomorrow for the same areas that are
under a Red Flag Warning for today.

&&

.PREVIOUS DISCUSSION...

As we head into late week, ensembles are in excellent agreement
that the aforementioned trough will weaken and lift away allowing
a more robust ridge to build across the western CONUS as we head
into the weekend and through the 4th of July holiday. There is
still some differences in terms of the overall strength of this
ridge with the EPS favoring a stronger ridge compared to the GEFS.
This eventual strength of this ridge will determine how hot
temperatures get. Nevertheless, temperatures are expected to rise
with at least a 50-70% chance according to the latest NBM guidance
of widespread 110+ degrees across the lower deserts. There is
even a 20-40% chance of temperatures of 115+ degrees. Temperatures
of this magnitude will promote dangerous heat across the region
and thus all of the necessary heat precautions will need to be
taken to avoid any heat-related illness.

&&

.AVIATION...Updated at 0550Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds have already shifted out of the west to southwest at all
area terminals. These westerly winds will prevail through the
afternoon and evening hours with gusts up to 20 kts developing by
21Z-22Z. Winds will weaken after sunset with speeds aob 10 kts
anticipated overnight. The normal switch to an easterly direction
will occur at 07Z at KIWA followed by the remaining TAF sites
around 08-09Z. SKC can be expected through the period.

Southeast California/Southwest Arizona including KIPL and KBLH:
Southwesterly winds will continue at IPL and BLH through the
forecast period. Breezy conditions will again develop late this
afternoon with gusts up to 20-25 kts possible. Gusts should
subside at BLH by sunset, but could linger slightly longer through
tonight at IPL. SKC can will continue at both terminals overnight.

&&

.FIRE WEATHER...
Near to slightly above normal temperatures along with very dry
conditions will persist through the rest of the week. A weather
disturbance moving across the western United States will result in
breezy to windy conditions through midweek. The strongest winds
will spread into south-central Arizona today and tomorrow, where
gusts in excess of 30-35 mph are likely across the higher terrain
areas. The combination of the gusty winds and very dry air (MinRH
values less than 10% with poor overnight recoveries) will lead to
a critical fire danger threat for today and tomorrow across the
southcentral Arizona high terrain. Lighter winds, decreasing the
overall fire danger threat, are expected by the latter half of the
week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Red Flag Warning until 8 PM MST this evening for AZZ133.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening for AZZ133.

CA...None.
&&

DISCUSSION...Young
PREVIOUS DISCUSSION...Lojero
AVIATION...Salerno
FIRE WEATHER...Young/Lojero

Nearby

Red Flag Warnings in Arizona, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.